New Mexico, 2011

Heavy Snow in New Mexico, February 6, 2011

February 6, 2011 · NWS ABQ · 4 events in 4 counties and zones

A storm dropping southeast into New Mexico brought snow to the Sangre de Cristo mountains and all of northeast and east central New Mexico. Snow amounts ranged from 1 to 8 inches, with the highest amounts over the higher terrain, as well as over Union, Quay and Curry counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm dropping southeast into New Mexico brought snow to the Sangre de Cristo mountains and all of northeast and east central New Mexico. Snow amounts ranged from 1 to 8 inches, with the highest amounts over the higher terrain, as well as over Union, Quay and Curry counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 5, 3:15 PM MST, 8 hours 45 minutes earlier.

Area forecast discussion, Feb 5, 3:15 PM MST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MST SAT FEB 5 2011

...WINTRY WEATHER EXPECTED TONIGHT ACROSS EASTERN NEW MEXICO...
...MORE POTENT STORM TO IMPACT NM MONDAY NIGHT THRU WEDNESDAY...

.DISCUSSION...
PRIMARY FORECAST CHALLENGES FOR THIS PACKAGE CENTER ON THREAT FOR
SIGNIFICANT SNOW ACCUMULATIONS FOR ERN NM TONIGHT THROUGH SUNDAY
MORNING AND AGAIN MONDAY NIGHT THROUGH WEDNESDAY AS A MORE POTENT
STORM TRACKS ACROSS THE REGION. 12Z MODELS ARE SUGGESTING A LITTLE
STRONGER DISTURBANCE MOVING THROUGH THE REGION WHEN COMPARED TO 24
HOURS AGO. WATER VAPOR LOOP IS INDICATING A WEAK VORTICITY MAX IN
THE UPPER LEVELS MOVING THROUGH THE NE QUADRANT OF THE CWA. MODELS
ARE SUGGESTING A SECONDARY SHORTWAVE WILL MOVE THRU THIS SAME AREA
TONIGHT WITH A SHARP TEMP GRADIENT TO ACCOMPANY THIS FEATURE. THE
LATEST MODELS SUGGEST 700MB SHOULD CRATER TO AROUND -13C OVER THE
ERN PLAINS BY DAYBREAK. MEANWHILE...LARGE SCALE ASCENT IS A LITTLE
MORE IMPRESSIVE WITH 700-500MB LAPSE RATES RISING TO AROUND 7C/KM.
ADDITIONALLY...A WEAK BAND OF FRONTOGENETICAL FORCING IS STARTING
TO APPEAR IN THE MODELS. THIS COULD BE AN INDICATOR OF BANDED PCPN
ACROSS THE NE PLAINS WHICH IS SOMEWHAT EVIDENT IN THE QPF FIELDS.
PRIMARY QUESTION IS...WHERE WILL THIS BAND OF HEAVIER SNOW DEVELOP
IF AT ALL. ATTM...FEEL THE BEST CHANCES WILL BE FROM SRN COLFAX TO
ERN SAN MIGUEL COUNTIES...BUT CONFIDENCE IS A BIT SHAKY. SUSPECT 3
TO 6 INCHES WILL BE COMMON ACROSS THE NRN SANGRE DE CRISTO MTS AS
WELL AS RATON RIDGE/JOHNSON MESA WITH LOCALLY HEAVIER AMOUNTS. THE
BEST CHANCES FOR SNOW WILL SHIFT INTO THE SE PLAINS TOWARD DAYBREAK
ON SUNDAY WITH A GENERAL 1 TO 3 INCHES IN THE ERN PLAINS. A BAND OF
LOCALLY HEAVIER AMOUNTS UP TO 4 OR MAYBE 5 INCHES CAN NOT BE RULED
OUT IF BANDED PCPN FORMULATES. THIS WILL BE LOCALIZED AND WILL NOT
WARRANT THE ISSUANCE OF A WARNING. WITH ALL THIS BEING SAID...HAVE
ALREADY EXPANDED THE WINTER WEATHER ADVISORY EASTWARD INTO THE ERN
PLAINS FROM 01Z-19Z SUNDAY. PRIMARY THREAT WILL BE HAZARDOUS TRAVEL
CONDITIONS...WHERE SOME BLOWING SNOW MAY REDUCE VISIBILITIES ALONG
THE OK/TX BORDERS. SURFACE COLD FRONT WILL BRING GUSTY NLY WINDS AS
WELL AS COLD AIR ADVECTION TO THE ERN HALF OF THE STATE. AFTERNOON
HIGHS ON SUNDAY SHOULD BE 5-15F COLDER COMPARED TO TODAY AND 15-20F
BELOW EARLY FEBRUARY NORMALS.

MONDAY WILL BE A TRANSITION DAY FOR THE LAND OF ENCHANTMENT AS THE
REGION SHOULD BRACE ITSELF FOR ANOTHER WINTER STORM WHICH WILL HAVE
AN IMPACT TO TRAVEL CONDITIONS. BUT FIRST...700MB TEMPERATURES WILL
RAPIDLY BE SCOURED EASTWARD WITH READINGS RISING TO 15C. A LEE-SIDE
TROUGH WILL DEVELOP IN THE ERN PLAINS WITH DOWNSLOPE WINDS ALLOWING
FOR A BOOST IN AFTERNOON READINGS. IN FACT...MODELS ARE INDICATING
NEAR WIND ADVISORY CONDITIONS FOR THE CLINES CORNERS AREA AND COULD
BE HANDLED WITH NOWCASTS DUE TO ITS LOCALIZED NATURE. ONE CAVEAT IN
THE FORECAST WILL BE ANY FRESH SNOW COVER WHICH COULD LIMIT MAXIMUM
POTENTIAL IN HIGHS. AS MENTIONED EARLIER...COOLER READINGS COULD BE
A CONCERN WHERE BANDED PCPN FORMS TONIGHT AND HAVE ALLOWED FOR LOWER
VALUES FROM SRN COLFAX TO ERN SAN MIGUEL COUNTIES. IF THIS DOES NOT
MATERIALIZE...THEN THE MIDNIGHT SHIFT WILL NEED TO REMOVE THIS LOCAL
EFFECT.

SIGNIFICANT WINTER STORM IS STILL SLATED FOR MON NIGHT THROUGH WED
AS ANOTHER POTENT DISTURBANCE ALOFT BRINGS AN ASSOCIATED COLD FRONT
THROUGH THE ENTIRE STATE. THE UPPER LEVEL FEATURE WILL HAVE QUITE A
BIT MORE DYNAMICS AND A COLDER AIRMASS TO INTERACT WITH. LARGE SCALE
ASCENT IS NOTABLY STRONGER AND IS MUCH MORE WIDESPREAD OVER THE CWA.
MEANWHILE...A LARGE BAND OF LOW/MID LEVEL FRONTOGENETICAL FORCING IS
PROJECTED BY ALL MODELS ACROSS THE ENTIRE FORECAST AREA. THESE WILL
BE THE PRIMARY MECHANISMS FOR WRN NEW MEXICO. THE ERN PLAINS SHOULD
ALSO HAVE THE BENEFIT OF AN UPSLOPE COMPONENT AS A SURFACE BOUNDARY
PLOWS THRU THE ERN PLAINS AND WILL LIKELY PUSH INTO THE RIO GRANDE
VALLEY. WILL NEED TO MONITOR FOR A POTENTIAL CANYON BREEZE. THE ONE
CONCERN IS THE TIMING OF THE FRONT ON THE GFS AS IT OUTRACES THE UPR
LEVEL FEATURE. WILL SIDE WITH THE ECMWF WHICH IS MORE INLINE WITH A
TYPICAL PROGRESSION FOR THIS TYPE OF SYSTEM. TO COMPLICATE MATTERS...
BUFKIT DATA IS SUGGESTING A DEEP LAYER OF -10C TO -20C WITHIN A ZONE
OF STRONG OMEGA ALONG THE ERN SLOPES OF THE SANGRE DE CRISTOS. THIS
WOULD SUPPORT DENDRITIC SNOW GROWTH...WHICH IS A GREAT INDICATOR OF
MODERATE TO HEAVY SNOWFALL. APPEARS BEST CHANCES FOR HEAVY SNOWFALL
WILL BE ACROSS THE CENTRAL MOUNTAINS AND ADJACENT HIGHLANDS...BUT IT
IS PRUDENT TO MONITOR WRN NM INCLUDING THE SANTA FE/ABQ METRO AREAS
AS WELL AS THE FAR ERN PLAINS. MUCH COLDER AIR WILL INFILTRATE NM...
ALLOWING READING TO CRATER 20-30F IN THE WAKE OF THE FRONT. THIS MAY
LEAD TO HIGHS 25-35 DEGREES BELOW SEASONAL NORMALS.

MODELS ARE CLOSER IN PHASE WITH EACH OTHER WITH RESPECT TO THE LATER
PART OF THE WORK WEEK AS A RIDGE OF HIGH PRESSURE ROLLS INTO NM. IT
IS STILL TOO EARLY TO CONFIRM WHETHER THIS SCENARIO WILL PLAY OUT...
BUT IF SO...WARMER CONDITIONS AND OVERNIGHT INVERSIONS COULD BE THE
MAIN STORIES. DPORTER

&&

.AVIATION...
WIDESPREAD MT OBSC...MVFR AND IFR CONDITIONS IN -SHSN WILL DEVELOP
ACROSS NRN MTNS AND NE PLAINS THIS EVENING...THEN SPREAD SWD ALONG
CNTRL MTN CHAIN AND EWD ACROSS THE EC/SE PLAINS AFTER MIDNIGHT. A
FEW INCHES OF SN ACCUMULATION ARE EXPECTED ON PLAINS AND LOCALLY UP
TO 8 INCHES IN THE N MTNS. ISOLD SHSN WILL ALSO BE POSSIBLE VCNTY
SAF AND FMN OVERNIGHT. SHSN WILL GRADUALLY DECREASE FROM THE NORTH
ON SUNDAY. N WINDS WILL ALSO BLOW IN THE 20 TO 30 KT RANGE ALONG THE
TX BORDER.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 44

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED FOR THE NEXT 7
DAYS...BUT THERE WILL BE PERIODS WITH POTENTIALLY STRONG AND GUSTY
WINDS MAINLY IN THE EAST. A COUPLE OF UPPER LEVEL TROUGHS WILL ALSO
BRING A GOOD CHANCE FOR WETTING PRECIPITATION TO SOME AREAS. VENT
RATES WILL BE POOR IN MOST LOCATIONS ON MOST DAYS...BUT THERE WILL
BE PERIODS OF IMPROVEMENT AS THE WEATHER SYSTEMS CROSS.

THE FIRST UPPER LEVEL TROUGH WILL BRING WETTING PRECIPITATION MAINLY
TO THE NORTHERN MOUNTAINS AND MUCH OF THE EASTERN PLAINS TONIGHT AND
SUNDAY. A FEW INCHES OF SNOW ACCUMULATION ARE EXPECTED AT LOWER
ELEVATIONS OF THE PLAINS AND HIGHLANDS...WITH UP TO 8 INCHES ON THE
EAST SLOPES OF THE SANGRES. ONLY AROUND AN INCH OF NEW SNOW IS
EXPECTED IN THE CENTRAL MOUNTAINS AND UPPER RIO GRANDE VALLEY. THE
PRECIPITATION WILL GRADUALLY DIMINISH FROM THE NORTH ON SUNDAY.
THEN...A SMALL TRAILING SHORTWAVE MAY TRIGGER ADDITIONAL SHOWERS IN
THE NORTHERN MOUNTAINS...NEARBY PLAINS AND UPPER RIO GRANDE VALLEY
SUNDAY NIGHT.

MONDAY NM WILL BE BETWEEN WEATHER SYSTEMS AND TEMPERATURES WILL
WARM. HOWEVER...NW WINDS ALOFT WILL REMAIN STRONG IN THE WAKE OF THE
EXITING UPPER LEVEL TROUGH. TEN THOUSAND FT WINDS MAY PEAK AT 50 KT
IN THE EAST MONDAY AFTERNOON...SO NW SURFACE WINDS WILL BE BREEZY TO
WINDY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS
THE EAST CENTRAL PLAINS. NW SFC GUSTS UP TO 50 MPH WILL BE POSSIBLE
WEST OF SANTA ROSA TO AROUND CLINES CORNERS.

THE SECOND WEATHER SYSTEM OF THE WEAK SHOULD PRODUCE A GREATER
FOOTPRINT OF WETTING PRECIPITATION AS A BROADER AND DEEPER UPPER
LEVEL TROUGH DIVES SOUTHEASTWARD ACROSS THE STATE MONDAY NIGHT
THROUGH TUESDAY NIGHT. THE NORTHERN AND CENTRAL MOUNTAINS AND
ADJACENT HIGH PLAINS LOOK FAVORED FOR THE HEAVIEST SNOW AMOUNTS AT
THIS POINT...WITH LIGHTER OR NO ACCUMULATION MAINLY WEST OF THE
CONTINENTAL DIVIDE.  A STRONG COLD FRONT WILL ACCOMPANY THE SYSTEM
WITH BRISK AND GUSTY WINDS...AND A GUSTY EAST WIND WILL BE POSSIBLE
BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY TUESDAY NIGHT INTO
WEDNESDAY. A FEW SNOW SHOWERS MAY LINGER ACROSS CENTRAL AND
SOUTHEASTERN AREAS WEDNESDAY AS THE UPPER TROUGH EXITS EAST.

A MODEST RIDGE OF HIGH PRESSURE MAY BUILD OVER THE WESTERN UNITED
STATES DURING THE LATTER HALF OF THE WORK WEEK WITH DRY WEATHER...
WARMING TEMPERATURES AND LIGHTER WINDS. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  15  37  11  37 /   5   0   0   5
DULCE...........................   9  36   3  39 /  20   5  10  10
CUBA............................  13  35   6  39 /  20  10   5   5
GALLUP..........................   9  37   6  42 /   0   0   0   0
EL MORRO........................  12  36   6  39 /   5   5   0   0
GRANTS..........................  11  37   6  41 /   5   5   0   0
QUEMADO.........................  13  36   5  43 /   5   0   0   0
GLENWOOD........................  23  51  17  55 /   0   0   0   0
CHAMA...........................   8  32   3  34 /  30  10  10  10
LOS ALAMOS......................  22  35  14  36 /  20  10   5   5
PECOS...........................  12  32   8  36 /  30  20  10   5
CERRO/QUESTA....................  11  31   6  34 /  50  30  10  10
RED RIVER.......................  13  25   2  32 /  60  40  20  10
ANGEL FIRE......................   7  27   0  33 /  80  50  20  10
TAOS............................   9  33   0  35 /  30  20  10   5
MORA............................  15  31   6  35 /  60  40  20   5
ESPANOLA........................  10  39   6  41 /  20  10   5   0
SANTA FE........................  16  33  10  35 /  20  10  10   5
SANTA FE AIRPORT................  14  34   8  36 /  10  10   5   5
ALBUQUERQUE FOOTHILLS...........  19  38  11  39 /   5   5   0   5
ALBUQUERQUE HEIGHTS.............  21  39  15  40 /   5   5   0   0
ALBUQUERQUE VALLEY..............  15  40   7  41 /   5   5   0   0
ALBUQUERQUE WEST MESA...........  16  39   9  40 /   5   5   0   0
LOS LUNAS.......................  14  41   9  42 /   5   5   0   0
RIO RANCHO......................  17  40  11  40 /   5   5   0   0
SOCORRO.........................  20  44  15  49 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  13  31   3  37 /   5  10   0   0
TIJERAS.........................  14  35  10  40 /   5  10   0   0
MORIARTY/ESTANCIA...............   9  33   4  40 /  10  20   5   0
CLINES CORNERS..................  14  29   9  38 /  10  30  10   0
GRAN QUIVIRA....................  18  37  13  42 /   0  10   5   0
CARRIZOZO.......................  18  40   9  44 /   5  20   5   0
RUIDOSO.........................  21  36  15  43 /   5  20   5   0
CAPULIN.........................  16  32  10  40 /  90  50  20   5
RATON...........................  16  32   6  38 /  90  50  20   5
SPRINGER........................  14  33   6  37 /  80  50  20   5
LAS VEGAS.......................  14  29   8  41 /  70  50  20   5
CLAYTON.........................  22  36  15  47 /  70  40   5   5
ROY.............................  17  32  12  35 /  90  50  20   5
CONCHAS.........................  27  36  19  37 /  80  50  10   5
SANTA ROSA......................  26  36  18  46 /  70  50  10   0
TUCUMCARI.......................  24  39  18  47 /  70  50   5   0
CLOVIS..........................  24  39  20  48 /  70  50   0   0
PORTALES........................  24  40  19  48 /  60  40   0   0
FORT SUMNER.....................  27  40  21  47 /  70  50   0   0
ROSWELL.........................  25  42  19  58 /  20  30   5   0
PICACHO.........................  26  42  19  52 /   5  30   5   0
ELK.............................  22  41  18  48 /   0  20   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MST SUNDAY FOR THE FOLLOWING
ZONES...NMZ513>515-523-527>538.

&&

46/44
Hazardous weather outlook, Feb 5, 5:41 AM MST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MST SAT FEB 5 2011

NMZ501>540-061300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING A FEW INCHES OF SNOWFALL TO
THE SANGRE DE CRISTO MOUNTAINS AND RATON RIDGE AREA LATE THIS
AFTERNOON AND INTO TONIGHT. SNOW WILL ALSO SPREAD INTO THE
NORTHEAST HIGHLANDS AND THE NORTHEASTERN AND EAST CENTRAL PLAINS
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE TO FAVOR THE NORTHERN MOUNTAINS...NORTHEASTERN
HIGHLANDS AND PLAINS...AS WELL AS THE EAST CENTRAL PLAINS ON
SUNDAY.

ANOTHER WEATHER SYSTEM WILL IMPACT NEW MEXICO TUESDAY AND
WEDNESDAY WITH INCREASED CHANCES FOR WIDESPREAD SNOWFALL AND
SIGNIFICANTLY COLDER TEMPERATURES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
ALBUQUERQUE NATIONAL WEATHER SERVICE AT 1.888.386.7637 OR VIA THE
WEB AT WEATHER.GOV/ABQ.

52

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Raton Ridge/Johnson Mesa

When
February 6, 12:00 AM MST to 12:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Trained Spotter

Between 4 and 7 inches of snow was common across the Raton Ridge/Johnson Mesa.

Heavy Snow, Union County

When
February 6, 2:00 AM MST to 12:00 PM MST
Where
Union County forecast zone
Reported by
Trained Spotter

Up to 8 inches of snow fell across Union County, with the higher amounts around Grenville, Folsom and Capulin.

Heavy Snow, Quay County

When
February 6, 3:00 AM MST to 12:00 PM MST
Where
Quay County forecast zone
Reported by
Public

Up to 6 inches of snow fell across Quay County, with the highest amounts amounts around Ragland and San Jon.

Heavy Snow, Curry County

When
February 6, 4:00 AM MST to 6:00 PM MST
Where
Curry County forecast zone
Reported by
Trained Spotter

Up to 6 inches of snow fell across Curry county, with the highest amounts around Broadview and Grady. Zoo officials in Clovis reported that a giraffe slipped on the snow and ice and fell into a fence, sustaining a head injury, which was then followed by exposure to the cold weather. Unfortunately, his injuries were too great and the giraffe had to be euthanized.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271051, 271054, 271058, 271060.